ZIMMER SWITZERLAND MANUFACTURING GMBH WAGNER SL REVISION HIP STEM, UNCEMENTED, 20/190, TAPER 12/14; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER
Back to Search Results |
| Model Number |
N/A |
| Medical Device Problem Code |
Difficult to Insert (1316)
| Health Effect - Clinical Codes |
Bone Fracture(s) (1870); Hemorrhage/Blood Loss/Bleeding (1888)
| Date of Event |
07/20/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).Concomitant medical products- 010000665 g7 pps ltd acet shell 56f lot # 7045029.010000661 g7 pps ltd acet shell 48c lot # 7359351.010000925 g7 hi-wall e1 liner 32mm c lot # 7273194.010000858 g7 neutral e1 liner 36mm f lot #6804756.010000660 g7 pps ltd acet shell 46b lot # 7325368.010000924 g7 hi-wall e1 liner 32mm b lot # 7244680.00-6250-065-20 trilogy bone scr 6.5x20 lot# 65776795.00-6250-065-30 trilogy bone scr 6.5x30 lot # 65135477.00877503601 biolox delta, ceramic femoral head, s, 36/-3.5, taper 12/14 lot # 3087631.Report source- foreign - china.Multiple mdr reports were filed for this event, please see associated reports: 0009613350-2023-00461.Investigation of this incident is currently ongoing.Once the investigation is completed, a supplemental medwatch 3500a will be submitted.
Event or Problem Description
It was reported that the patient underwent left hip total hip arthroplasty twenty-eight days ago.The patient had already confirmed the use of forty-six mm acetabular cup and the corresponding liner, however during implantation the surgeon found that the liner could not be matched to the outer cup size and the liner could not be struck into place after a few tries, and by this time, the patient had already suffered from a bone fracture.After removing the outer cup, it was necessary to use a percussion disk to strike the outer cup outside the patient's body, and the shallow threads on the head of the outer cup connecting rod could not be matched with the percussion disk.Immediately after implanting the cup again with a forty-eight mm outer cup, the bottom of the acetabulum was pierced during liner striking, and the cup was unstable, so the acetabular cup size was enlarged with a fifty-six mm outer cup before it was placed securely, and a 190/20 stem was used to expand the femoral side of the acetabulum, which was also small.Surgeon used a cemented filler and placed the 190/20 stem, however due to the height problem, the bottom of the acetabulum and the acetabular rim were damaged again during reset, and the greater trochanter was fractured.Due to the height problem, the base of the socket and the acetabular ring were damaged again during repositioning, the greater trochanter was also fractured, and the acetabular cup was unstable again.After that, other fifty-six acetabular cup was re-sent to be replaced before the end of the operation, 225/20 stem was implanted.During the surgery, the patient encountered blood loss that required a transfusion.Due diligence is in progress for this complaint; to date no additional information or product has been received.
Event or Problem Description
Diligence is complete and to date no additional information is available.
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The wagner stem and the biolox head show normal signs of usage, but are overall inconspicuous.A review of the device manufacturing records confirmed no abnormalities or deviations.Devices are used for treatment.The reported products were reviewed for compatibility with no issues noted.Review of complaint history found no additional related issues for these items and the reported part and lot combinations.The available correspondence and medical records were reviewed by a health care professional.The patient is female, born in 1942 and 55 kg.Due to unknown event, the patient suffered of a left intertrochanteric fracture and underwent a left tha on (b)(6) 2023.Surgical notes of this procedure reports that, upon incision, the surgeon noticed the presence of an unhealed femoral neck fracture; however, no medical records of this issue were provided.Due to the unhealed neck fracture, the new intertrochanteric fracture and the soft tissue edema, intraoperative bleeding of about 1500 ml occurred and the patient was reinfused with 9 units of rbc and 950 ml of ffp.Correspondence with the sales representative reports a series of intraoperative issues with the implantation of the acetabular shells and liners, however these events are not reported in the surgical notes.At first, a 46 mm b shell was implanted, but the corresponding 32 mm b liner could not be fitted in the shell: in the attempt to strike the liner in the shell, a fracture of the acetabulum occurred.The shell was removed from the acetabulum and the fracture was stabilized with a 7-hole reconstruction plate.Then, a 48 mm c shell was implanted but it was immediately found to be unstable and removed.Subsequently, a 56 mm f shell and the corresponding 36 mm f liner were implanted.Due to a non-specified assembly issue, also this shell and liner were removed and substitute: in the process, a fracture of the great trochanter occurred.No further information was provided.One intraoperative picture and six postoperative radiographs were provided and assessed but not here documented, as they do not provide any additional information for the reported event.Based on the analysis of the retrievals, no issue was found that could point to a possible root cause for the reported intraoperative assembly issues.Blood loss is a known risk expected during any invasive procedure including but not limited to total joint replacement.The amount of blood loss that may lead to intra and/or postoperative complications depends on the individual person and comorbidities, such as body mass index, gender, pre-operative hemoglobin level, medications, and/or the presence of certain health conditions, as well as duration of surgery.Blood loss effects are based on individual factors and the treatment depends on the amount of blood loss, how quickly it was lost, and the individuals health state.An unexpected or excessive blood loss during surgery indicates an intraoperative complication that is procedure related and is not related to the components.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.Multiple mdr reports were filed for this event, please see associated reports: 000961335-2023-00461-1.